Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atazanavir and Omeprazole
May 15, 2013

Hello Dr. Keith. I've been having major problems due to GI conditions. I have intense heartburn, even chest pain. I've had an endoscopy done and they found erosions in stomach and duodenum, also irritation of the esophagus. On top of that I have a moderate gastroparesis. I've been taking Reyataz/Norvir/Truvada for HIV infection for the last 6 or 7 years. I wonder if this gastric conditions have something to do with these drugs. My family doctor just prescribed to me Omeprazole to protect the stomach and try to heal the erosions and acid reflux. I understand that there is a major interaction between Atazanavir and Omeprazole. Haven't gone to my HIV doctor yet to discuss this. In general, HIV doctors are conservative and try not to change HAART medications when they achieve virus supression. Is it recommendable to change Reyataz for something else (Isentress for example)or there are other options or alternatives to Omeprazole? I live in Buenos Aires, Argentina and it is common for doctors to prescribe Omeprazole, especially when taking many medications. But they are not always aware of the interaction between these two drugs when they are not HIV doctors. Fortunatelly we have access to all HIV medications in existance in case changing meds is necessary. My dilemma is to find a way to combine the HIV treatment and the gastric treatment, being this last one fundamental considering that leaving this untreated affect considerably life quality that should be the main goal of any medical assistance. I would really appreciate if you could give me a suggestion or opinion about this issue.Thank you very much and hope my English is good enough and understandable.

Response from Dr. Henry

There is concern that the reduced stoamch acid from the omeprazole will decrease the absorptio/blood levels/effectiveness of the atazanavir. Separating the omeprazole by 12 hours from the atazanvir and using the 20 mg/day max may allow the drugs to be used with some confidence in the same patients. Your HIV drugs dont often but occasionally could contribute to stomach/esophagus erosions but more often due to other problems (such as H pylori infection or use of alcohol or drugs that can irritate the stomach such as aspirin or ibuprofen). Often we might consider switching the atazanavir to a a protease inhibitor that can be taken with acid lowering drugs (such as fosamprenavir or darunavir). I would discuss with your HIV provider who likely is familiar with stomach acid issues involving atazanavir. KH



Previous
Atripla causing dizziness almost a year after start of regimen
Next
Loss of weight

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement